Type 2 diabetes medicines with DPP-4 inhibitors may cause severe joint pain, warns FDA

By @Guneet_B on
FDA
(IN PHOTO)The headquarters of the U.S. Food and Drug Administration (FDA) is shown in Silver Spring, Maryland, November 4, 2009. U.S. health officials unveiled plans to fight avoidable injuries from medication errors or misuse, a problem that harms hundreds of thousands of people each year and can be deadly. REUTERS

The US Food and Drug Administration, or FDA, has issued a warning against the consumption of certain classes of drugs with DPP-4 inhibitors. According to the FDA, these drugs that are prescribed to type 2 diabetes patients, put them at the risk of developing severe joint pain.

The recent press release by the federal agency says that the type 2 diabetes medicines, including linagliptin, alogliptin, sitagliptin and saxagliptin may lead to joint pain in its consumers, which can be severe and may even result in disability. The FDA has introduced a new Warning and Precaution on the risk labels of all such medicines belonging to the drug class dipeptidyl peptidase-4 (DPP-4) inhibitors.

However, the FDA says that the warning does not mean that the patient should stop taking the DPP-4 inhibitor medicine. Instead, they should consult their physician in case they experience any side effect, severe and persistent joint pain in particular. The health care profession should then consider the effect of the DPP-4 inhibitor on severe joint pain and ask the patient to discontinue the use of the drug, if required.

DPP-4 inhibitors are available as a single ingredient medicine or in combination with other chemicals, such as metformin. In combination with the daily diet and exercise routine, DPP-4 inhibitor is prescribed to the type 2 diabetes patients to bring their blood glucose levels down.

To come up with their findings, the FDA identified mild to severe cases of joint pain because of DPP-4 inhibitor medicines. The researchers searched through the medical literature and the FDA Adverse Reporting Systems Database to identify the patients who started to develop joint pain from Day 1 to several years of taking the DPP-4 inhibitor.

The agency discovered that the symptoms were relieved, mostly within one month of discontinuing the medicine. Some patients started to show the same symptoms again when either the same medicine was resumed or another DPP-4 inhibitor was prescribed.

The FDA has urged the healthcare professionals to “report side effects involving DPP-4 inhibitors to the FDA MedWatch program, using the information in the “Contact FDA” box at the bottom of the FDA website.”

Contact the writer at feedback@ibtimes.com.au, or let us know what you think below.

Join the Discussion